Kentucky, 2015

Tornadoes and Hail in Kentucky, April 25, 2015

April 25, 2015 · NWS LMK · 37 events in 15 counties and zones

An area of low pressure approached the Ohio Valley from the northwest on April 25th. Ahead of it, a strong warm front sharpened across southern Indiana and central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$233,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An area of low pressure approached the Ohio Valley from the northwest on April 25th. Ahead of it, a strong warm front sharpened across southern Indiana and central Kentucky. South of the front, sunshine broke out and helped temperatures surge into the 80s, while north of the front temperatures were only in the 50s. At one point, there was a 40 degree temperature difference across the state of Kentucky from north to south! This strong front helped to focus severe thunderstorm development in the late afternoon and evening hours. Many of the storms that formed were supercells, which dropped very large hail. Two of these supercells developed weak tornadoes during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 25, 2:13 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 25, 2:13 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 PM EDT Sat Apr 25 2015

.SHORT TERM (Now through Sunday Night)...
Issued at 310 PM EDT Sat Apr 25 2015

...Severe Weather Likely This Afternoon and Evening...

The warm front continues to creep northward this afternoon and now
lies just to the north of a Richmond, KY to Shepherdsville, KY to
Tell City, IN line. South of this line clouds have scattered out and
temperatures have quickly risen into the lower to mid 70s. The area
will quickly become unstable as temperatures continue to rise. Along
the warm front bulk shear values and storm relative helicity values
continue to rise.

Though the radar is relatively quiet right now, storms are expected
to quickly begin to develop in the 4-5 PM EDT time range. Think
there will be two different potential rounds of severe weather this
afternoon and evening. The first will be along and just to the north
of the warm front beginning in the 4-5 PM time frame. Any storms
that form to the north of the front could potentially have large
hail thanks to steep mid level lapse rates. Storms that form more
along and just to the south of the front could be supercells capable
of producing very large hail bigger than golf balls and possibly a
few tornadoes.

As the surface low associated with this system moves into central KY
a second area of storms will form near the triple point and along
the trailing frontal boundary. These storms look to move into south
central KY around 23-00Z. A few of these storms could be supercells,
but some bowing segments will be possible as well. Thus, there is
more of a threat of wind damage across south central KY. As this
area moves eastward through the evening it could lose some of its
punch as instability will be waning at that time. However, the severe
threat could persist into eastern KY.

Most of the strong storms should move out of the forecast area by
02-03Z with some light showers lingering into the overnight hours.
Temperatures tonight will be cooler than last night, falling into
the lower 40s to lower 50s. Sunday and Sunday night will be dry.
Highs will be in the 60s with lows in the lower 40s.

.LONG TERM (Monday through Saturday)...
Issued at 300 PM EDT Sat Apr 25 2015

Benign weather pattern is expected for much of the extended forecast
period. Overall flow aloft will be somewhat blocky and amplified
with troughs over the northeastern and western U.S. and ridging in
the central U.S. However, a mid-level low will meander east over the
southern Plains to the south of the ridge. Models suggest this
system will move east into the Gulf Coast states by mid next week,
when GFS and ECMWF begin to differ in phasing potential with a
shortwave digging southeastward in the northern stream. GFS keeps
the systems separate while ECMWF tries to phase things leading to a
chance of showers over eastern parts of south-central KY. At this
time, favor a GFS non-phased solution, but will keep a chance of
showers over our far southeast counties in central KY mid week.
Otherwise, looks like dry weather should prevail through the period.

Early next week, temperatures will be below normal with highs in the
lower to mid 60s Monday and Tuesday afternoons, and mid-upper 60s
Wednesday. Expect lows in the upper 30s to mid 40s Tuesday morning
and in the 40s Wednesday and Thursday mornings.

For late next week into next weekend, the ridge aloft should slide
east resulting in continued dry weather and a moderating trend, with
afternoon highs in at least the lower 70s Friday and throughout the
70s on Saturday.

&&

.AVIATION (18Z TAF Update)...
Updated at 107 PM EDT Sat Apr 25 2015

Ceilings lowered to IFR at SDF and LEX this morning as they
remain north of the warm front. This front should stay to the south
of both these terminals. Therefore do not see much improvement in
ceilings, except for perhaps a few hours late this afternoon when
storms are expected to develop. These storms will be hit and miss,
but any that do develop could produce hail. The storms will weaken
after sunset with some showers lingering into the overnight hours in
the wake of a low pressure system crossing the area. IFR ceilings
are expected to persist through much of the night, beginning to lift
around dawn. Winds will shift to northerly to northeasterly as the
low moves through.

BWG is south of the warm front. Ceilings through the afternoon will
likely bounce back and forth between MVFR and VFR as clouds scatter
out from time to time. Strong to possibly severe storms will develop
late this afternoon in the vicinity of BWG. These will move out by
mid to late evening as a cold front moves through. IFR ceilings are
expected to develop in the wake of the front and persist into the
morning hours tomorrow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EER
Long Term.........TWF
Aviation..........EER
Hazardous weather outlook, Apr 25, 2:33 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT SAT APR 25 2015

INZ077>079-091-092-KYZ031>037-041>043-049-261945-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON...
NEW ALBANY...JEFFERSONVILLE...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...LEXINGTON...
PARIS...CARLISLE...WINCHESTER
333 PM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS
WILL BE LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076-083-084-089-090-KYZ023>030-038>040-045>048-053>057-061>067-
070>078-081-082-261945-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...
SHEPHERDSVILLE...LOUISVILLE...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
333 PM EDT SAT APR 25 2015 /233 PM CDT SAT APR 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES. IN ADDITION TO THE
SEVERE WEATHER...HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS
MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/TWF

In the hours before

Special weather statement, Apr 25, 4:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
421 PM CDT SAT APR 25 2015

INZ089-KYZ023-024-252150-
BRECKINRIDGE KY-HANCOCK KY-PERRY IN-
421 PM CDT SAT APR 25 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWESVILLE...AND MOVING NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  DODD...
  LAUER AND HOLT...
  HARDINGROVE...
  STEPHENSPORT AND ROME...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3805 8649 3783 8632 3777 8674 3787 8678
TIME...MOT...LOC 2121Z 245DEG 22KT 3785 8669

RJS
Special weather statement, Apr 25, 4:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 PM EDT SAT APR 25 2015

INZ090-KYZ024-025-028-252220-
BRECKINRIDGE KY-HARDIN KY-HARRISON IN-MEADE KY-
550 PM EDT SAT APR 25 2015

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF BRANDENBURG...AND MOVING EAST AT
40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BRANDENBURG...
  SIROCCO AND MIDWAY...
  BRANDENBURG STATION AND MAUCKPORT...
  CENTRAL...
  LACONIA AND NEW BOSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3816 8600 3790 8591 3784 8643 3801 8649
TIME...MOT...LOC 2151Z 252DEG 35KT 3795 8634

RJS
Local storm report, Apr 25, 5:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT SAT APR 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 E BRANDENBURG         38.00N 86.14W
04/25/2015  E0.50 INCH       MEADE              KY   PUBLIC

&&

SZAPPANOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 hail, 10 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Meade

When
April 25, 5:30 PM EST
Where
Meade County, 0.54 mi W of Brandenburg
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -86.180

The public reported quarter size hail in Brandenburg.

Hail, Meade

When
April 25, 5:31 PM EST
Where
Meade County, 1.63 mi E of Brandenburg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -86.140

Public reported penny size hail near Brandenburg.

Hail, Meade

When
April 25, 5:38 PM EST
Where
Meade County, 0.54 mi W of Brandenburg
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -86.180

Quarter size hail was reported near Brandenburg.

Hail, Washington

When
April 25, 5:58 PM EST
Where
Washington County, 1.29 mi WSW of Litsey
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.760, -85.220

Washington County emergency management reported ping pong sized hail near Litsey.

Hail, Nelson

When
April 25, 6:17 PM EST
Where
Nelson County, 1.29 mi WNW of Early Times
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.830, -85.440

A retired NWS employee reported penny size hail.

Hail, Nelson

When
April 25, 6:18 PM EST
Where
Nelson County, 1.29 mi WNW of Early Times
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.830, -85.440

Retired NWS employee reported quarter size hail near Bardstown.

Hail, Nelson

When
April 25, 6:23 PM EST
Where
Nelson County, 2.14 mi NE of Nazareth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.850, -85.440

A trained spotter reported that hail as large as 1.5 inches in diameter fell.

Hail, Nelson

When
April 25, 6:30 PM EST
Where
Nelson County, 0.69 mi S of Woodlawn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.810, -85.370

Half dollar size hail was reported east of Bardstown, near Woodlawn, by a trained spotter.

Hail, Nelson

When
April 25, 6:35 PM EST
Where
Nelson County, 2.58 mi ESE of Bloomfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.880, -85.280

The public reported penny size hail near Bloomfield.

Hail, Hardin

When
April 25, 6:41 PM EST
Where
Hardin County, Elizabeth Town
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -85.870

The public reported nickel size hail in Elizabethtown.

Hail, Jefferson

When
April 25, 6:44 PM EST
Where
Jefferson County, 0.88 mi SE of Windy Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -85.590

Public report of penny size hail in northeast Louisville, near Lyndon.

Hail, Washington

When
April 25, 6:45 PM EST
Where
Washington County, 0.69 mi N of Springfield
Measured
2.5 in hail
Reported by
Public
Coordinates
37.690, -85.220

Social media pictures submitted showed tennis ball size hail fell in Springfield.

Hail, Jefferson

When
April 25, 6:46 PM EST
Where
Jefferson County, 0.69 mi N of Jeffersontown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.210, -85.570

An off-duty NWS employee reported quarter size hail near Jeffersontown.

Hail, Washington

When
April 25, 6:52 PM EST
Where
Washington County, Mackville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.730, -85.070

Public report of penny size hail in Mackville.

Hail, Jefferson

When
April 25, 6:53 PM EST
Where
Jefferson County, 0.69 mi S of Woodland Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
38.240, -85.520

Public reported penny size hail near Middletown.

Hail, Shelby

When
April 25, 7:07 PM EST
Where
Shelby County, 1.63 mi W of Shelbyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -85.260

A trained spotter reported quarter size hail 1 mile west of Shelbyville.

Hail, Mercer

When
April 25, 7:07 PM EST
Where
Mercer County, 1.64 mi E of Nevada
Measured
2 in hail
Reported by
Public
Coordinates
37.700, -84.890

Hen egg size hail stones were reported by the public southwest of Harrodsburg.

Hail, Madison

When
April 25, 7:08 PM EST
Where
Madison County, 2.19 mi E of Middletown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.580, -84.260

A trained spotter reported ping pong size hail near Berea.

Thunderstorm Wind, Edmonson

When
April 25, 6:10 PM CST
Where
Edmonson County, 1.38 mi N of Segal
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.220, -86.380

A storm survey team found that straight line wind damage occurred with large limbs broken and snapped off. A metal roof of a barn was blown off by the severe thunderstorm winds.

Hail, Madison

When
April 25, 7:11 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
1.75 in hail
Reported by
Public
Coordinates
37.580, -84.290

Public report of 1.75 hail in Berea.

Hail, Shelby

When
April 25, 7:12 PM EST
Where
Shelby County, 1.38 mi N of Joyes
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -85.280

Penny size hail was reported near Shelbyville.

Thunderstorm Wind, Edmonson

When
April 25, 6:12 PM CST
Where
Edmonson County, 0.18 mi SE of Huff
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.248, -86.368

The public reported a measured wind gust of 52 kts from a personal weather station in Huff.

Hail, Boyle

When
April 25, 7:15 PM EST
Where
Boyle County, 1.09 mi W of Wells Lndg
Measured
2.5 in hail
Property damage
$80,000
Reported by
Public
Coordinates
37.670, -84.770

Tennis ball size hail fell on the north side of Danville, as reported by the public.

Hail, Boyle

When
April 25, 7:16 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
3 in hail
Reported by
Public
Coordinates
37.640, -84.770

Hail stones as large as 3 were reported by the public and confirmed by social media pictures in Danville.

Hail, Boyle

When
April 25, 7:19 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -84.770

Trained spotters reported quarter size hail in Danville.

Thunderstorm Wind, Edmonson

When
April 25, 6:21 PM CST
Where
Edmonson County, 1.3 mi ENE of Huff
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.260, -86.350

The county Emergency Manager reported 15 to 20 trees down across the county due to severe thunderstorm winds.

Thunderstorm Wind, Edmonson

When
April 25, 6:30 PM CST
Where
Edmonson County, 3.44 mi SW of Ollie
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.220, -86.230

Mammoth Cave National Park reported several large trees downed, the largest of which occurred on Houchins Ferry Rd north of the Green River. Measuring instruments nearby measured a 47 mph wind gust.

Thunderstorm Wind, Edmonson

When
April 25, 6:32 PM CST
Where
Edmonson County, 0.88 mi NE of Brownsville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.190, -86.260

A trained spotter reported wind gusts 50 to 55 mph.

Hail, Garrard

When
April 25, 7:35 PM EST
Where
Garrard County, Lancaster
Measured
1.75 in hail
Reported by
Public
Coordinates
37.620, -84.580

Golf ball size was reported in Lancaster by the public.

Thunderstorm Wind, Adair

When
April 25, 7:25 PM CST
Where
Adair County, 1.3 mi WSW of Columbia Ludot Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.070, -85.350

Law enforcement reported one large tree down.

Tornado, Adair

When
April 25, 7:29 PM CST to 7:36 PM CST
Where
Adair County, 0.89 mi NNE of Glens Fork to 0.62 mi NNE of Montpelier
Rating
EF1
Path length
3.79 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.032, -85.246

An NWS Storm Survey found that the tornado first touched down 6 miles southeast of Columbia along Dale Morrison Road. Numerous trees were uprooted, a 145-foot barn was destroyed, and the top sheared off an adjacent silo. The tornado then moved east into a wooded area, snapping and uprooting trees. It damaged three more barns and uprooted more trees along Montpelier Rd. A home near the intersection of Montpelier Rd and Old Montpelier Rd sustained minor siding damage.

Thunderstorm Wind, Adair

When
April 25, 7:38 PM CST
Where
Adair County, 0.55 mi W of Montpelier
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -85.190

Emergency manager reported numerous trees, power lines and power poles down done on Old Montpelier Rd. Roof damage occurred to several homes. A few barns were pushed out and silos knocked down due to severe thunderstorm winds.

Thunderstorm Wind, Russell

When
April 25, 7:40 PM CST
Where
Russell County, 1.66 mi W of Gum Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.980, -85.200

Emergency management reported downed trees blocking Highway 55.

Thunderstorm Wind, Russell

When
April 25, 7:43 PM CST
Where
Russell County, 0.55 mi E of Esto
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -85.090

The Russell County Airport AWOS (KY24) measured a 53 kt wind gust.

Hail, Cumberland

When
April 25, 7:57 PM CST
Where
Cumberland County, 0.89 mi NW of Modoc
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.740, -85.310

The county Emergency Manager reported nickel size hail.

Thunderstorm Wind, Clinton

When
April 25, 8:04 PM CST
Where
Clinton County, 1.77 mi SE of Wago
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.700, -85.150

The county Emergency Manager reported numerous trees down across the county.

Tornado, Edmonson

When
April 25, 8:12 PM CST to 8:14 PM CST
Where
Edmonson County, 1.1 mi E of Huff to 1.25 mi E of Huff
Rating
EF2
Path length
0.17 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
37.250, -86.350

A narrow tornado developed quickly just west of 3667 Grassland Black Gold Rd (Highway 1365) and snapped a few softwood and few wood large limbs. It then grew in width and intensity as it crossed Highway 1365 and uprooted, snapped and twisted over 200 trees in a heavily forested area around a deep karst ravine. A drone was used to pinpoint the exact storm end point which was about 100 yards east of Highway 1365 near a farmer's field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyThe tornado archive for Kentucky, 2015Warnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563875, 563873, 563874, 563876, 563877, 563878, 564723, 563885, 563879, 563880, 563881, 563891, 563882, 563884, 563883, 563886, 563898, 563887, 564731, 563893, 563888, 564732, 563894, 563896, 563889, 564727, 564733, 564724, 563895, 564725, 569579, 564728, 564729, 564726, 564722, 564730, 569578.